Journal cover Journal topic
Nonlinear Processes in Geophysics An interactive open-access journal of the European Geosciences Union
Journal topic

Journal metrics

Journal metrics

  • IF value: 1.558 IF 1.558
  • IF 5-year value: 1.475 IF 5-year
    1.475
  • CiteScore value: 2.8 CiteScore
    2.8
  • SNIP value: 0.921 SNIP 0.921
  • IPP value: 1.56 IPP 1.56
  • SJR value: 0.571 SJR 0.571
  • Scimago H <br class='hide-on-tablet hide-on-mobile'>index value: 55 Scimago H
    index 55
  • h5-index value: 22 h5-index 22
Volume 4, issue 1
Nonlin. Processes Geophys., 4, 55–62, 1997
https://doi.org/10.5194/npg-4-55-1997
© Author(s) 1997. This work is licensed under
the Creative Commons Attribution-NonCommercial-ShareAlike 2.5 License.
Nonlin. Processes Geophys., 4, 55–62, 1997
https://doi.org/10.5194/npg-4-55-1997
© Author(s) 1997. This work is licensed under
the Creative Commons Attribution-NonCommercial-ShareAlike 2.5 License.

  31 Mar 1997

31 Mar 1997

Dynamics of large-amplitude geostrophic flows over bottom topography

E. S. Benilov and P. V. Sakov E. S. Benilov and P. V. Sakov
  • Department of Applied Computing and Mathematics, University of Tasmania, P.O.Box 1214, Launceston 7250, Australia

Abstract. We examine the interaction of near-surface and near- bottom flows over bottom topography. A set of asymptotic equations for geostrophic currents in a three-layer fluid is derived. The depths of the active (top/bottom) layers are assumed small, the slope of the bottom is weak, the interfacial displacement is comparable to the depths of the thinner layers. Using the equations derived, we examine the stability of parallel flows and circular eddies. It is demonstrated that eddies with non-zero near-surface component are always unstable; eddies localized in the near-bottom layer may be stable subject to additional restrictions imposed on their horizontal profiles and bottom topography.

Publications Copernicus
Download
Citation